Oklahoma, 2017

Winter Weather in Oklahoma, January 6, 2017

January 6, 2017 · NWS SHV · 1 event in 1 county or zone

An arctic air mass began to spill southward across Southeast Oklahoma during the evening hours on January 5th, ahead of a shortwave trough that translated east across the Rockies and across Oklahoma/the Red River Valley during the morning hours on January 6th. As a result, areas of light snow developed across much of Oklahoma during the evening of the 5th, and quickly spread east into Eastern…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An arctic air mass began to spill southward across Southeast Oklahoma during the evening hours on January 5th, ahead of a shortwave trough that translated east across the Rockies and across Oklahoma/the Red River Valley during the morning hours on January 6th. As a result, areas of light snow developed across much of Oklahoma during the evening of the 5th, and quickly spread east into Eastern Oklahoma and Western Arkansas during the 6th. Temperatures remained in the mid and upper 20s during the daytime hours on the 6th, which resulted in accumulating snow of 1-2 inches across much of McCurtain County Oklahoma. Specifically, 1 inch of snow fell in the Eagletown, Valliant, and Haworth communities, 1.4 inches fell in Battiest, 1.5 inches fell near Broken Bow and Wright City, with 1.8 inches falling in Idabel. These accumulations occurred on grassy surfaces as well as bridges, overpasses, and some roadways, resulting in hazardous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 6, 12:08 AM CST, 52 minutes earlier.

Area forecast discussion, Jan 6, 12:08 AM CST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1208 AM CST Fri Jan 6 2017

.AVIATION...
For the ArkLaTex, an Arctic air mass is crossing I-20. As the
cold air deepens, our current VFR/MVFR will likely persist. N
wind 10-20KTS on sfc and aloft to 5kft, then back to W w/ some
good FL speeds; 100KTS near FL300. A short wave is nearing the
OK/TX panhandles. Two layers of dry air aloft attm and looking
good, but as the wave approaches, moisture will fill the column w/
snow overnight and Fri for many terminals. The -sn may briefly
restrict vsby to 3SM at KTXK, but keeping 6SM in -SN elsewhere.
Icing aloft perhaps biggest concern for all as moisture scours.
SKC by 07/06. /24/

.PREV DISCUSSION... /issued 920 PM CST Thu Jan 5 2017/

DISCUSSION...
Arctic high pressure has been building from the north this evening
with temperatures across central Oklahoma in the 20s and portions
of Southeast Oklahoma just falling below freezing at this hour.
Expecting temperatures to continue to fall overnight across the
Arklatex with snow flurries to increase in coverage across
portions of southeast Oklahoma, southwest Arkansas, and northeast
Texas. A winter weather advisory remains in effect for these areas
through 10 AM Friday morning. Current forecast is on track. No
updates at this time. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  22  39  21  46 /  20   0   0   0
MLU  22  38  20  43 /  20   0   0   0
DEQ  13  37  15  42 /  20   0   0   0
TXK  16  37  18  43 /  20   0   0   0
ELD  18  37  18  42 /  20   0   0   0
TYR  20  38  21  45 /  20   0   0   0
GGG  20  39  20  46 /  20   0   0   0
LFK  24  42  21  48 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 10 AM CST this morning for ARZ050-
     051.

LA...None.
OK...Winter Weather Advisory until 10 AM CST this morning for OKZ077.

TX...None.
&&

24/05
Hazardous weather outlook, Jan 5, 12:19 PM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 PM CST THU JAN 5 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1219 PM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A REINFORCEMENT OF COLDER...ARCTIC AIR WILL BEGIN TO SURGE SOUTH
INTO THE REGION THIS AFTERNOON AND EVENING...WITH TEMPERATURES
EXPECTED TO FALL TO NEAR OR BELOW FREEZING LATE MAINLY OVER
SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND SOUTHEAST OKLAHOMA.
WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE THAT WILL EMERGE
LATE TONIGHT OVER THE ROCKIES AND NEAR THE UPPER RED RIVER
VALLEY...AREAS OF LIGHT SNOW ARE EXPECTED TO DEVELOP OVER OKLAHOMA
LATE THIS EVENING AND QUICKLY ADVANCE EAST ACROSS THE STATE INTO
WESTERN AND CENTRAL ARKANSAS AFTER MIDNIGHT. SNOWFALL
ACCUMULATIONS OF UP TO ONE HALF INCH WILL BE POSSIBLE LATE TONIGHT
MAINLY ACROSS MCCURTAIN COUNTY OKLAHOMA AND ACROSS THE NORTHERN
SECTIONS OF SOUTHWEST ARKANSAS...WHICH MAY RESULT IN LIGHT ACCUMULATIONS
ON ELEVATED OBJECTS SUCH AS BRIDGES AND OVERPASSES. GIVEN THE
WARM GROUND TEMPERATURES...ROAD SURFACES SHOULD SEE LITTLE IF ANY
IMPACTS. FARTHER SOUTH ACROSS THE INTERSTATE 20 CORRIDOR OF EAST
TEXAS AND NORTH LOUISIANA...A FEW POCKETS OF SNOW FLURRIES WILL BE
POSSIBLE LATE TONIGHT BUT NO SNOW ACCUMULATIONS ARE EXPECTED.
ACROSS THE SOUTHERN SECTIONS OF NORTHCENTRAL
LOUISIANA...TEMPERATURES SHOULD REMAIN NEAR OR JUST ABOVE FREEZING
LATE TONIGHT WITH THE POTENTIAL FOR LIGHT RAIN POSSIBLY MIXING
WITH SLEET. HOWEVER...NO ICE ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AREAS OF LIGHT SNOW WILL REMAIN POSSIBLE FRIDAY ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS AS
THE UPPER LEVEL DISTURBANCE CONTINUES TO ADVANCE EAST ALONG AND
NORTH OF THE RED RIVER VALLEY...WITH THE POTENTIAL FOR LIGHT SNOW
FLURRIES ACROSS PORTIONS OF EXTREME NORTHERN LOUISIANA FRIDAY
AFTERNOON. LITTLE IF ANY SNOW ACCUMULATIONS ARE EXPECTED FRIDAY
BUT ANY RESIDUAL WATER THAT HAS MELTED ON THE GROUND WILL QUICKLY
FREEZE FRIDAY EVENING POSSIBLY CREATING AREAS OF BLACK ICE
ESPECIALLY ON BRIDGES AND OVERPASSES...RESULTING IN HAZARDOUS
DRIVING CONDITIONS. TEMPERATURES WILL CLIMB BACK ABOVE FREEZING
AROUND MIDDAY SATURDAY THUS MELTING ANY ICE THAT MAY FORM.

A SLOW WARMING TREND WILL COMMENCE LATE THIS WEEKEND AND EARLY
NEXT WEEK...WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE TUESDAY NIGHT AHEAD OF THE NEXT COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED LATE TONIGHT ACROSS SOUTHEAST
OKLAHOMA AND THE NORTHERN SECTIONS OF SOUTHWEST ARKANSAS FOR
THE POTENTIAL FOR SNOWFALL REPORTS.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, McCurtain

When
January 6, 1:00 AM CST to 11:00 PM CST
Where
McCurtain forecast zone
Reported by
CoCoRaHS
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666310.